Do your elderly parents use one or more medicines? Many older patients do, and with the help of the medicine they can live longer and healthier live. As older people often need more medicines than other age groups, they also have greater potential for adverse reactions due to their medicines.
Many adult children who are caregivers for frail parents have a primary responsibility of administering medicines to their group. Yet even active older adults who care for themselves may need help in taking medicines safely and appropriately. Take some time to help your parents who are not in your care to make good use of their medicines and stay independent longer.
Talk to your Parents About their Medicines. Find Out:
- What medicines they take and for what conditions.
- How often they take the medicines and how they take them.
- If they feel the medicine is helping.
- If they have fallen more often, been more groggy or sleepy, or loss appetite since taking the medicine.
- If they have any problems in taking them, such as forgetting the dose, being unable to tell the pills apart, having annoying side effects from the medicines.
- If they feel they have enough information or instructions for taking the medicines.
If your parents have vision problems or difficulty with written languages use color-coding labels for each prescription bottle and put the same colors on a chart that gives directions for medicine they take. Suggest that they ask the pharmacist for large print labels.
Work with your Parents to Solve Problems
Encourage them to talk to their doctor or pharmacist to get information they need and to tell the doctor about other medicines they are already taking. Let them know that they are not ‘bothering’ the professional by asking questions.
Watch for Side Effects or Adverse Reactions
Many times, people mistakenly presume undesirable effects of medicine as the ‘natural’ effects of aging. Consider the possibility that any of the following may be caused by medication:
- Agitation or anxiety
- Confusion or memory loss
- Decreased sexual drive
- Fainting or black outs
|Last reviewed||:||23 April 2014|
|Writer||:||Rosidah bt. Md.Din|
|:||Siti Nurul Fathihah bt. Baharudin|
|Accreditor||:||Che Pun bt. Bujang|
|Reviewer||:||Nor Aida bt. Sanusi|